Aa
Aa
A
A
A
Close
487070 tn?1313665952

medication side effects

Hello everyone. I have recently been diagnosed with PLMD (periodic limb movement disorder). My understanding is most have during the night while sleeping. (it is not Restless leg Syndrome) Well, mine happens all day long. According to my Nuerologist studies have shown that it can happen during the day as well but they group into one PLMD. Before medication I would get short bursts of twitching (arms, upper leg area, with a strong sensation it felt like my stomach muscles were involved too) that felt like electrical shocks each time I had them. Sometimes near 100 a day? (well, let's just say a whole LOT lol) Dozens at least. It lasted only a secong but it hurt! By the end of the day I felt mentally spent from it. First off, does anyone have this same type issue I have? My entire leg does not twitch. Just the upper part at the same time my arms do. I know of no one personally. Secondly, I have been put on Pramoxile (sp?) Mirapex for it. Started at 1/8 mg and increased over time to now 1 mg.  I hate the side effects but it seems to be working for the most part. I understand it is mainly used for Parkinson's diasease and sometimes RLS. Does anyone take this for their RLS? If so how much? Supossedly it helps increase Dopmine levels which PLMD and Parkinson disorders have in common.I'm not sure if RLS is caused by low Dopamine or not. I feel like YUCK. I have had a dry, horse throat all winter & I think it may be a side effect. Other sides I am interested in hearing about how to manage. Thanks so much for your time!
5 Responses
Sort by: Helpful Oldest Newest
1549468 tn?1345468736
I also take Mirapex for RLS and Parkinson's like syndrome...also called familiale tremors, which is hereditery. I take 1mg. at bedtime each night. The only side effect I have experienced is the dry, yucky tasting mouth in the morning, but brushing my teeth a couple of times usually takes care of the taste, and I keep something to drink on my nightstand every night. I have had great success with Mirapex, in fact I will not go without it...When I was hospitalized recently I threw a fit until they gave it to me. I actually threatened to leave if they didn't, because I will NOT go 1 day without it. My RLS affects not just my legs, but also my arms, so I understand what you are going through.  Best of luck, and stick it out.
Helpful - 0
487070 tn?1313665952
oh thank you for quick repsonse! Finally I meet someone else who takes Mirapex. I take 1 mg. 3 times a day. Hmmm.. I'll have to read about the tremors. Never heard of that. Do you get the "zapping" feeling along with your RLS twitching also. I describle it as someone with a plugged in electrical cord hitting you for a second with a the one end cut off.  How wierd we can be nuerologically I hgess. A couple years back I believe I had RLS for a very, very short time as a result of some medication I was on. I can not imagine having to live your entire life like that if that is what I had. Mostly starting in the evening, it wasn't so much the urge to move my legs as it was the fact that there was so much pain involeved. Hard to describe. This PLMD is a new diagnoses some some years later. Does the Mirapex make you nasuseas? Sometimes I feel pain my muscles or nerves and I believe it's a side of the Mirapex. Aslo, do you ever get not so much forgetful, but "airheaded? lol. On occassion I will slur the first word of 2 of my sentence. The Dr. said that is one of the sides. I would have to think these sides would effect you the next day as you take at night. I too can't imagine not having them! It feels strange though now knowing I'll be on them forever. Kinda scary in a way. They are working but I wonder at what price with sides. Again, thankyou .
Helpful - 0
Avatar universal
I have had RLS and PLMD for over 10 years. Meds I've used for years at a time each: Sinemet, Mirapex, Requip and Neurontin. All helped for a while but needed increasing doses and the side effects and augmentation became intolerable. I now use a TENS Unit before bedtime, and it has done as well for me as the meds after their initial usefulness waned. I was on so many meds that made me nauseous I wasn't sure which caused what. But I puked a lot for a while. Somehow I guess I became more tolerant because it did nearly stop. Maybe your body will adjust too.
Helpful - 0
487070 tn?1313665952
Was your PLMD during the daytime or only night? Nuurontin was the name of the drug my doctor said might be used as a "booster' if needed. I've only been on Mirapex 4-5 months. 1mg. This week I've still been twitching a lot where last week was pretty decent. At the risk of sounding really dumb lol, please explain the augmentation. (that's for boobs lol)  If I'm thinking correctly a TENS unit provides an impluse to nerve endings? A little machine. I wonder if that might help me and I can always ask about it. At times I wonder if I have not been diagnosed properly that's one of the reasons I'd like to talk more with people with PLMD especially daytime ony. I make sure I eat something small w/ the Mirapex but the nasusea has gottten better even if I am not able to eat w/ something. (at store during dose hour etc..) I have heard of Requip. I am lead to beleieve that Mirapexis used to increase my low Dopamine levels. Are the other meds  you speak of the same thing? Oh one more thing. Was your PLMD painful? The worst part is the quick shocks of pain form the twitch. The dr. says it's not that I get a pain, then twitch, but the twitch causes gee. Gee, your muscles must really contort quite strngly. Do you think you will always have to deal with this your whole life or did something set it on? Thank you so much  and have a great day!  
Helpful - 0
Avatar universal
My PLMD was any time I went to sleep, day or night. When experiencing augmentation, the movements intruded into when I was semi-awake, or at least aware of the movements. That stopped when I stopped the med. Mirapex and Requip are very similar meds, both called dopamine agonists, and they work by kinda tricking the brain into as if it has the right amount of dopamine. (OK, I know that description is very nonscientific - sorry.) Some people do experience decreasing effectiveness on this type of med and/or augmentation, meaning the symptoms worsen in some manner. There's probably enough variation between severity and personal experience that it is expected for each description to be a little different.  There is a med called Sinemet that's actually a dopamine replacement, and in Parkinson's patients is sometimes the next step when the agonists quit working. Before one gets too deep into meds, it's a good idea to have iron studies done, to include ferritin, and treat any deficiencies. Also, be sure you are nutritionally sound. I take iron (based on my test results), and magnesium has seemed helpful to me. I have read that some B vitamins are related to nerve health, but can't say I know much about that.
Helpful - 0
Have an Answer?

You are reading content posted in the Sleep Disorders Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Healing home remedies for common ailments
Dr. Steven Park reveals 5 reasons why breathing through your nose could change your life
Want to wake up rested and refreshed?
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.